Alert archive / Missouri / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 130, NWS Kansas City, MO

August 16, 1997Daviess County, Grundy County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Aug 16, 1997, 11:50 PM CDT for Daviess County, Grundy County, Missouri. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 16, 1997, 11:50 PM CDT (04:50 UTC)
Expired
Aug 17, 1997, 12:30 AM CDT
In force
40 min
Issued by
NWS Kansas City, MO
Area
Whole counties

Counties Daviess County, MO, Grundy County, MO

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 16, 7:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 4.8 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 1997-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4616 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 1997-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4616 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
1262 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMCI 170450 RRA
SVRMCI
MOC061-079-170530-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
1150 PM CDT SAT AUG 16 1997

* SEVERE THUNDERSTORM WARNING FOR
    DAVIESS COUNTY - NORTHWEST MISSOURI
    GRUNDY COUNTY - NORTH CENTRAL MISSOURI
 
* UNTIL 1230 AM CDT

* SOME LOCATIONS AFFECTED
    JAMESPORT BY 1200 AM
    EDINBURG BY 1200 AM
    TRENTON BY 1210 AM

* AT 1148 PM WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM NEAR JAMESON MOVING EAST AT 35 MPH.

PEOPLE IN THE PATH OF THIS STORM CAN EXPECT WIND GUSTS TO 75 MPH OR
HIGHER AND HAIL TO 1 INCH IN DIAMETER OR LARGER.

SEVERE THUNDERSTORMS PRODUCE LARGE HAIL AND DAMA|GING WINDS.  FOR
YOUR SAFETY...MOVE INDOORS AND STAY AWAY FROM WINDOWS.

JULY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:45 PM CDT, 9 hours 5 minutes earlier.

Area forecast discussion, Aug 16, 2:45 PM CDT, 9 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
245 PM CDT SAT AUG 16 1997

MAIN FCST CONCERNS ARE POPS TONIGHT AND POPS/TEMPS SUN. SFC FNT HAS
BCM QSTNRY ACRS SE NEB/SW IA...WITH GOOD MSTR POOLING ALG/S OF FNT.
MODIFIED SOUNDING SHOWS CAPES AOA 5000 J/KG ACRS XTRM NW MO. WITH
DECENT LLVL JET AND SOME MIDLVL FLOW...ONLY REAL QUESTIONS ARE WHEN
AND WHERE CNVCTN WILL BREAK CAP. ACCAS SHOWING UP ON VSBL STLT
AIMING AT AND JUST NORTH OF KMCI...NEAR NOSE OF LLVL THTE RIDGE.
MAIN THREAT TONIGHT IS PROBABLY HEAVY RAIN...ALTHOUGH COULD EASILY
SEE SOME LG HAIL/DMGG DOWNBURST-TYPE WINDS.

XPCT FRONT TO MAKE VERY LITTLE PROGRESS UNTIL AFT S/WV NOW IN NRN
OK PASSES THROUGH. ETA MDL RIPS SFC LOW OVER SW KS ALONG WITH
IT...BUT THINK NGM/AVN SOLN MORE LIKELY...WITH SLIGHTLY SLOWER FNTL
MVMT. WITH LIMITED CNVCTV POTL NW OF THE BOUNDARY...WL TRIM POPS
AND ADD AM WORDING.

REST OF PD IS INTERIM UNTIL NEXT IN WV SERIES REACHES THE AREA
SOMETIME MON NT/TUE.

.EAX...NONE.

JHV

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 10:51 PM CDTSevere Thunderstorm WarningEAXClay, Platte39 min
Aug 16, 10:51 PM CDTSevere Thunderstorm WarningEAXClinton39 min

Nearby

Severe Thunderstorm Warnings in Missouri, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.